Psycho-Babble Faith Thread 807913

Shown: posts 1 to 3 of 3. This is the beginning of the thread.

 

Trusting Drs + figuring out what's wrong

Posted by Irma on January 20, 2008, at 11:55:55

I've only started medicating w/antidepressants in the past few yrs. but I still do it off and on (couple months at a time) because I hate the side effects (dry mouth & constipation). I'm not totally a basket case when not medicating, just stuck w/dwelling thoughts, unhappiness, some anger ... things that just make me an unpleasant person to me, and what I perceive to be to others as well. Some OCD - evening binge eating, overshopping, concentration probs, etc.
I started meds thru my regular dr, who is currently unavailable to me, and now thru another GP. With old doc, started on Zoloft - bad side effects, switched to a couple others with same results (Paxil, Lexapro). Also used Ativan to control anxiety when marriage breakup was occuring. Finally switched to Wellbutrin XL with better response - still dry mouth, which really bugs me - but no constipation. Also helped me lose weight which probably played a huge role in me "liking" the drug. Again, stopped meds after a few mos. and stopped/started when the "old" me got too hard to deal with. Told old doc this is what I was doing and he said it was ok. I stopped Wellb for several months, old doc became unavailable and recently, when got too weepy and dwelling, went to new doc who prescribed Cymbalta 20. WOW! The first 4 weeks on Cymb were wonderful. The most amazing response was that it TOTALLY stopped my binge eating at night. While I knew that binging was connected to depression, I never imagined that a drug would stop that dead. I hadn't felt that kind of relief EVER. Of course, it didn't last, so after 4-5 weeks, I called doc and asked to increase to 40mg which he ok'd. Side effects elevated, started getting angrier & more unsettled, and binge eating was back to being bad again. Met w/doc and he said go back to 20 for another 4 wks and we'll see what's what. Suggested after that time, maybe adding low-dose Effexor to Cymbalta to help w/OCD.
Now to the trust/figuring out part ... I have smoked pot pretty much daily for a long time, well over 25 yrs. There have been times I stopped for weeks/months, but it has been my solace at the end of the day. Never smoked any other time of day than relaxing b4 bed. Hmmm ... now as I write this I'm questioning ... pot ... evening binging ... have I just taught myself to binge?? But I do binge without the pot as well and certainly the overshopping is not related to pot. So - back to the pot issue. At one point with the old doc, I finally told him I was a pot smoker. For whatever reason, when I told him, I prefaced that it was "off the record". He made no comment about it at all, which in my mind, meant, well, it can't be horribly bad.
Wen I went to the new doc (only started w/him in Dec), I did not tell him about the pot. I actually was ready to, but as he went thru the routine checklist of problems (allergies, headaches, etc.) - when he got to "use drugs", he was looking at his paper, I said (very quietly) eeeeeh ... and he just continued, kind of answering for me, saying "no" and went on to next question. Now, wouldn't that be something a doc, who's going to prescribe meds that affects your brain, would pay more attention to?? I mean, not just him, but my old doc, who I had gone to for at least 15 yrs. ... ?? So, I'm at the same time, trusting the docs that the pot is no huge deal, and wondering why they don't look at street drug use more critically.
I guess I could go on and on about many aspects of my "problems", but I'll stop here ... I'm interested in any thoughts you have based on what I've already said so far ...
Thanks!

(Can I also get this off my chest ... I've been reading these boards for a while now and it drives me nuts to have it keep opening up multiple windows!!! You too??
Also, good thing I copies & saved this post because I wrote it out, then registered (since it said I could post that way), but it never did post, so this is my 3rd attempt ... okay. Done complaining ... your help to my post is appreciated!)

 

Redirected to Psycho-Babble Medication Irma

Posted by Deputy 10derHeart on January 20, 2008, at 13:18:09

In reply to Trusting Drs + figuring out what's wrong, posted by Irma on January 20, 2008, at 11:55:55

> Also, good thing I copies & saved this post because I wrote it out, then registered (since it said I could post that way), but it never did post, so this is my 3rd attempt ... okay. Done complaining ... your help to my post is appreciated!)

Hmm...it did post here, on Faith .....so, I've moved your post over to the Psycho-Babble Medication board - here's a link:

http://www.dr-bob.org/babble/20080114/msgs/807929.html

When you decide to start a new thread, and after you click on the 'Go to Form' button, the first item/choice you see at the top is 'BOARD.' To be sure your new thread is posted to the board you want it on, be sure the correct board is selected. It's a drop-down menu, where in this case you would have picked "Psycho-Babble Medication.' You don't have to be on (viewing) that particular board when you make your post, just direct it where you want it using this menu.

If you did that, and it still ended up on Faith vs. Medication, I can't think what could have caused this, except some technical glitch...?

Sorry you had so much trouble - PB can be hard to get the hang of at first. If there are other things the deputies or other posters can help you with re: navigating the site or other tech stuff, please post any questions to the Psycho-Babble Administration board, or use the Notification button at the bottom of each posting window. And BTW, welcome to Babble! :-)

(Note: If you use the Notification button, please be aware that unless you turn your Babblemail feature 'ON,' deputies cannot reply to you, as only Dr. Bob has access to posters' actual email addresses.)


 

Re: Trusting Drs + figuring out what's wrong Irma

Posted by Dena on February 13, 2008, at 13:17:11

In reply to Trusting Drs + figuring out what's wrong, posted by Irma on January 20, 2008, at 11:55:55

Irma -

I think it's good that you got it off your chest -- and it seems to bother you that your doctor glossed over this...

I guess I have a couple of questions... do you want to know if the pot is negatively affecting you? Are you aware that it can cause dry mouth, and anxiety, and paranoia (as well as the "munchies")? Information on the Web about pot is rather varied, and you'll find both pros and cons (though the pros seem to be only written by those who want to continue to use the pot). Regardless, there are scores of chemicals in pot, and chemicals do affect us -- mixing chemicals (in this case, pot and antidepressants) also affect us.

I found one rather seemingly unbiased list of the effects of pot here: http://www.erowid.org/plants/cannabis/cannabis_effects.shtml

My second question is: would you want to know about any other sorts of resources/tools for dealing with the depression/compulsions, or are you preferring to stick with antidepressants as your resource?

(NOTE: I'm including this on Psycho-Babble Faith, because if Irma does want to know about additional resources for overcoming depression/compulsiveness, it could lead to a conversation that would enter the realm of faith -- but not an expected one.)

Shalom, Dena

"The unanswered questions aren't nearly as dangerous as the unquestioned answers."


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Faith | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.